Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 26, 2008, 8:25 PM MDT for Dewey County, Potter County, Sully County, South Dakota. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 8:25 PM MDT (02:25 UTC)
- Expired
- Jun 26, 2008, 9:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Dewey County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 150 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 8:55 PM MDT | HAIL 0.88 | 1 S Agar, SD | |
| Jun 26, 8:59 PM MDT | HAIL 1 | 1 S Agar, SD | |
| Jun 26, 9:12 PM MDT | TSTM WND GST 124 | 1 W Onida, SD | RECORDED AT ONIDA AIRPORT |
| Jun 26, 9:15 PM MDT | TSTM WND DMG | Onida, SD | PART OF A ROOF TORN OF A BANK IN THE CITY OF ONIDA. MANY TREES DOWN IN TOWN. |
| Jun 26, 9:15 PM MDT | TSTM WND GST 90 | 4 N Onida, SD | FEED WAGON TOSSED 40 FEET IN ESTIMATED WIND SPEEDS OF 85 TO 90 MPH |
| Jun 26, 9:15 PM MDT | TSTM WND GST 90 | Onida, SD | ESTIMATED WIND SPEEDS FROM 85 TO 90 MPH IN CITY OF ONIDA. NO POWER IN CITY OF ONIDA AT THIS TIME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 6:14 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 270225 TORABR SDC041-107-119-270315- /O.NEW.KABR.TO.W.0016.080627T0225Z-080627T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 925 PM CDT THU JUN 26 2008 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... SULLY COUNTY IN CENTRAL SOUTH DAKOTA... THIS INCLUDES THE CITY OF ONIDA... SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 1015 PM CDT/915 PM MDT/ * AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTHWEST OF SUTTON BAY REC AREA...OR 25 MILES NORTHWEST OF ONIDA...MOVING SOUTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR... SUTTON BAY REC AREA AROUND 935 PM CDT... AGAR AROUND 1000 PM CDT... ONIDA AROUND 1005 PM CDT... EAKIN AROUND 1015 PM CDT... THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 149 AND 167. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING/200 AM MDT FRIDAY MORNING/ FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4481 9974 4456 9994 4490 10062 4505 10049 TIME...MOT...LOC 0225Z 301DEG 30KT 4493 10044 $$ CONNELLY
1 follow-up statement
000
WWUS53 KABR 270247
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 PM CDT THU JUN 26 2008
SDC041-270257-
/O.CAN.KABR.TO.W.0016.000000T0000Z-080627T0315Z/
DEWEY SD-
847 PM MDT THU JUN 26 2008
...THE TORNADO WARNING FOR SOUTHEASTERN DEWEY COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4481 9974 4456 9994 4482 10040 4487 10037
4500 10042
TIME...MOT...LOC 0247Z 301DEG 30KT 4483 10022
$$
SDC107-119-270315-
/O.CON.KABR.TO.W.0016.000000T0000Z-080627T0315Z/
POTTER SD-SULLY SD-
947 PM CDT THU JUN 26 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR EASTERN
SULLY AND SOUTHWESTERN POTTER COUNTIES...
AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES SOUTHEAST OF
SUTTON BAY REC AREA...OR 12 MILES NORTHWEST OF ONIDA...MOVING
SOUTHEAST AT 34 MPH.
THE TORNADO WILL BE NEAR...
AGAR AROUND 1000 PM CDT...
ONIDA AROUND 1005 PM CDT...
EAKIN AROUND 1010 PM CDT...
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 149 AND 166.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4481 9974 4456 9994 4482 10040 4487 10037
4500 10042
TIME...MOT...LOC 0247Z 301DEG 30KT 4483 10022
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 26, 6:54 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 26, 6:54 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 754 PM CDT THU JUN 26 2008 .UPDATE... ISSUED TORNADO WATCH FOR MUCH OF THE CWA INTO THE EARLY MORNING HOURS. SCATTERED TO NUMEROUS TSRAS ARE DEVELOPING OUT WEST OF THE RIVER AND WILL CONTINUE TO MOVE/DEVELOP ACROSS THE REST OF THE AREA THROUGH THE NIGHT. UPDATED FORECAST. && .PREV DISCUSSION... .SHORT TERM...THROUGH FRIDAY 18Z SOUNDING DEPICTS FAIRLY STEEP LAPSE RATES OVERHEAD...WITH HIGH DEWPOINTS AND TEMPERATURES IN THE MID 80S. GUIDANCE CONTINUES TO SUGGEST HIGHER DEGREE OF INSTABILITY ACROSS CENTRAL AND WESTERN COUNTIES...DESPITE WARMER H7 TEMPERATURES. SUSPECT CAPE OVER THE NORTHEAST UNDERDONE. SEVERAL BOUNDARIES IN THE CWA THIS AFTERNOON...MAINLY IN WESTERN/CENTRAL SD...BUT ALSO SEEING ANOTHER FORM IN ASSOCIATION WITH MID LEVEL CONVECTION ACROSS HIGHWAY 14. ALOFT...WILL SEE JET STREAK/SHORTWAVE IN MT MOVE EAST WITH ANOTHER WEAK SHORTWAVE IN EASTERN SD. THESE SYNOPTIC FEATURES WILL PROVIDE A THREAT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING IN TO THE OVERNIGHT HOURS AS SHORTWAVE HEADS ACROSS THE CWA. HODOGRAPHS REMAINS FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A DEEP EASTERLY LOW LEVEL FLOW. WHILE LACKING STRONG H7 WINDS...MODELS CONTINUE TO ADVERTISE LINE EVOLUTION AS SYSTEM MOVES ACROSS THE CWA. .LONG TERM...SATURDAY THROUGH THURSDAY THE LONG TERM IS A LITTLE LONGER THAN NORMAL AS SHORT TERM NEEDS TO FOCUS ON UPCOMING EVENING. THIS LONG RANGE WILL SEE A CHANGE IN THE UPPER LEVEL PATTERN. THE PERIOD OPENS WITH A LARGE H5 UPPER LEVEL LOW IN EASTERN NORTH DAKOTA. BY SUNDAY MORNING THE UPPER LEVEL LOW MOVES OVER THE GREAT LAKES AS THE H5 UPPER LEVEL RIDGE REBUILDS. FOR MOST OF THE UPCOMING WEEK THE UPPER LEVEL RIDGE WILL LIE ALONG THE ROCKIES WITH THIS AREA IN A MOSTLY NORTH FLOW. LATER IN THE PERIOD THE RIDGE WEAKENS AND SEVERAL SMALL FEATURES ARE NOTED IN THE FLOW. AT THE SURFACE BROAD HIGH PRESSURE WILL BUILD IN TO THE AREA AND REMAIN UNTIL NEXT WEEK. AS THE RIDGE WEAKENS FLOW ACROSS THE ROCKIES WILL HELP SET UP A LEE SIDE TROUGH THAT WILL APPROACH THE AREA NEAR THE END OF THE LONG TERM. && .AVIATION... VFR SKIES ARE EXPECTED THROUGH THE NIGHT AND DAY FRIDAY. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO TRAVERSE THE AREA THROUGH THE NIGHT. HAVE IN VICINITY THUNDER IN FOR ALL TAF SITES AND WILL AMEND IF A THUNDERSTORM IS EXPECTED AT A STATION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TMT LONG TERM...KEEFE AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 11:16 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1216 PM CDT THU JUN 26 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271730- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1216 PM CDT THU JUN 26 2008 /1116 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE ACROSS CENTRAL SOUTH DAKOTA EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. BY LATE AFTERNOON THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE AS ADDITIONAL STRONG THUNDERSTORMS DEVELOP OVER WESTERN SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD DURING THE EVENING REACHING FAR EASTERN PORTIONS OF SOUTH DAKOTA OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...WITH ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY. THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS ON SATURDAY AND SUNDAY AFTERNOON...MAINLY ACROSS EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. FOWLE
In the hours before
Local storm report, Jun 26, 7:11 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E0.88 INCH DEWEY SD FIRE DEPT/RESCUE
&&
ATGLocal storm report, Jun 26, 7:12 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 8 N ISABEL 45.51N 101.43W
06/26/2008 E2.75 INCH CORSON SD LAW ENFORCEMENT
&&
ATGLocal storm report, Jun 26, 7:13 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E1.00 INCH DEWEY SD TRAINED SPOTTER
&&
ATGLocal storm report, Jun 26, 7:21 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 6 NE ISABEL 45.46N 101.34W
06/26/2008 E1.75 INCH DEWEY SD PUBLIC
&&
ATGLocal storm report, Jun 26, 7:27 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TORNADO 8 N PARADE 45.14N 101.10W
06/26/2008 DEWEY SD STORM CHASER
INITIAL TOUCH DOWN FOR THREE TO FOUR MINUTES.
&&
MFOWLELocal storm report, Jun 26, 7:48 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E0.88 INCH DEWEY SD PUBLIC
&&
ATGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:10 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 65 min |
| Jun 26, 6:38 PM MDT | Tornado Warning | ABR | Corson, Dewey | 37 min |
| Jun 26, 6:41 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 64 min |
| Jun 26, 7:01 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 27 min |
| Jun 26, 7:15 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 60 min |
| Jun 26, 7:21 PM MDT | Tornado Warning | ABR | Dewey | 39 min |
| Jun 26, 7:23 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 52 min |
| Jun 26, 7:27 PM MDT | Tornado Warning | ABR | Dewey | 33 min |
| Jun 26, 7:56 PM MDT | Areal Flood Advisory | ABR | Dewey | 6 hr |
| Jun 26, 7:56 PM MDT | Tornado Warning | ABR | Dewey, Potter | 34 min |
| Jun 26, 8:00 PM MDT | Tornado Warning | ABR | Dewey | 30 min |
| Jun 26, 8:14 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 24 min |
| Jun 26, 8:16 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 44 min |
| Jun 26, 8:18 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 12 min |
| Jun 26, 8:21 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hyde, Potter, Sully, Walworth | 54 min |
| Jun 26, 8:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 62 min |
| Jun 26, 8:31 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 59 min |
| Jun 26, 8:48 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 42 min |
| Jun 26, 8:52 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 26, 9:14 PM MDT | Tornado Warning | ABR | Hyde, Sully | 46 min |
| Jun 26, 9:27 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 63 min |
| Jun 26, 9:38 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 52 min |
| Jun 26, 9:46 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 44 min |
| Jun 26, 9:59 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 46 min |
| Jun 26, 10:07 PM MDT | Severe Thunderstorm Warning | ABR | Faulk | 23 min |
| Jun 26, 10:40 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 29 min |
| Jun 27, 2:56 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 34 min |
| Jun 27, 3:36 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 24 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.